Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Wichita, KS

May 7, 2019Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at May 7, 2019, 5:38 PM CDT for Butler County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 5:38 PM CDT (22:38 UTC)
Expired
May 7, 2019, 8:09 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Butler County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:59 PM CDTHEAVY RAIN 5Rose Hill, KSREPORTED IN ROSE HILL IN THE PAST 2 HOURS.
May 7, 6:04 PM CDTHEAVY RAIN 3.04Rose Hill, KSWATER OVER MANY ROADS.
May 7, 6:10 PM CDTFLASH FLOOD1 S Augusta, KSWATER OVER THE ROAD, SOUTH SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WGUS53 KICT 072238
FFWICT
KSC015-080345-
/O.NEW.KICT.FF.W.0002.190507T2238Z-190508T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
538 PM CDT Tue May 7 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southern Butler County in south central Kansas...

* Until 1045 PM CDT.

* At 537 PM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Two to three inches of 
  rain have already fallen, with additional one to two inches 
  possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Andover, Augusta, Rose Hill, Douglass, Leon, Latham, Beaumont and
  Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3766 9715 3778 9653 3748 9652 3748 9715

$$

JAKUB
1 follow-up statement
631 
WGUS73 KICT 080109
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
809 PM CDT Tue May 7 2019

KSC015-080118-
/O.CAN.KICT.FF.W.0002.000000T0000Z-190508T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-
809 PM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN BUTLER COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

An area flood warning remains in effect for the warned area until 
11:15 AM Wednesday.   

LAT...LON 3766 9715 3778 9653 3748 9652 3748 9715

$$

METZGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:11 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 7, 3:11 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 PM CDT Tue May 7 2019

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Tue May 7 2019

A very active weather pattern for the short term as a stalled
frontal system is draped over the region.  Current satellite shows
most of Southern Kansas covered in low clouds which will hinder the
recovery today as far as temperatures.  The extent of the cloud
cover will also make it more difficult to produce the wide spread
thunderstorm activity.  Southwest Kansas is the most unstable with
some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km
Bulk shear slowly ramp up during the day today which does raise the
specter of severe thunderstorms again for much of the CWA.  The main
hindrance for severe weather today will again be the cloud cover and
how worked over the atmosphere is at the moment due to two straight
days of thunderstorm activity. This has handicapped the lapse rates
in the 5-6 deg/km range.  This is not good for wide spread severe.
On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and
0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This
is more favorable for severe weather but not great either. Moisture
transport is excellent and will provide ample fuel to any
thunderstorm activity that is expected occur. Main threats at this
afternoon and overnight will be quarter to half dollar sized hail
and 60-70 mph winds.  The tornado threat does not look great but low
level shear is good so a few tornados are possible. With the
moisture transport looking very good for this afternoon and evening
there is a strong chance for persistent heavy rain throughout the
evening (see more in Hydro section).

Wednesday, this frontal system will be slowly moving through the CWA
which will keep the weather very unsettled.  Showers and
thunderstorms, some of them severe will continue to be likely
through Wednesday afternoon and evening.  Unlike today, Wednesday
the moisture transport will be significantly less with the bulk of
the good moisture transport shunted off to the East in Missouri and
Arkansas.  MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km
shear expected to be in the 35-40kt range with an orientation nearly
parallel to the front.  While these parameters are often decent for
thunderstorm activity with some severe, the lapse rates are a paltry
3-5 deg/Km. Considering cloud cover will likely be extensive making
recovery difficult, the severe weather threat looks to decrease some
during the day.  Heavy rain threat also looks to diminish as well
but the atmosphere looks to remain unsettled enough to keep wide
spread showers and thunderstorms.  The main variable for Wednesday
will be the cloud cover and how the thunderstorm activity tonight
evolves.  If the sun comes out Wednesday afternoon, the chances for
severe thunderstorms will go up significantly.

Thursday the front will have moved through and high pressure will be
coming into the region.  Northerly flow and CAA will take full
control.  This will start to shut down the showers and thunderstorms
and push them off to the east.  Temperatures will come down below
normal for a couple of days

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 229 PM CDT Tue May 7 2019

A much calmer weather pattern will dominate the region extended
range through the weekend.  Temperatures will be near or a little
below normal.  Rain chances will be much lower with Saturday looking
to be the only day of the Weekend with any significant chance for
showers and thunderstorms.  Severe weather does not look likely for
Saturday at this time.  Southerly flow does not look to return to
the region until Sunday and into Monday.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue May 7 2019

Low clouds will continue to linger over central KS north of the
cold front. Meanwhile showers/storms will develop and move
northeast from western Kansas across portions of central and south
central KS for this afternoon through tonight. Some of the storms
will produce heavy rainfall and a few will become severe. The low
clouds cloud spread further south into southern Kansas towards
daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  74  45  54 /  90  50  50  10
Hutchinson      59  71  43  53 /  90  60  40  10
Newton          59  72  42  52 /  90  60  50  10
ElDorado        60  74  45  53 /  90  60  60  10
Winfield-KWLD   60  75  47  56 /  90  50  50  10
Russell         53  66  39  53 /  90  60  40  20
Great Bend      54  67  40  52 /  80  50  40  20
Salina          58  69  42  54 /  90  60  50  10
McPherson       59  70  42  53 /  90  60  50  10
Coffeyville     63  76  53  59 /  90  80  60  10
Chanute         63  75  50  57 /  90  60  70  20
Iola            62  75  50  56 /  90  70  80  20
Parsons-KPPF    63  75  52  58 /  90  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...CDJ
Hazardous weather outlook, May 7, 3:47 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Tue May 7 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe weather is possible for mainly southern Kansas this
afternoon through the late evening hours. Very large hail up to
baseball size, damaging winds up to 70 mph, and a few tornadoes
will be possible. The storms could congeal into a bowing line
segments later tonight with damaging winds as the main risk.

In addition, numerous showers and storms continue to develop and
move across the region tonight. Some of this activity could train
over the same areas. This would increase the risk for flash
flooding, please see the Flash Flood Watch for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms may be ongoing Wednesday morning, primarily
with a gusty wind and heavy rain threat. Additional thunderstorms
may redevelop Wednesday afternoon, but it is uncertain how strong
they will be able to get due to previous rounds of thunderstorms.
Should any storms become severe, the main threat looks to be east
of the Kansas Turnpike.

In addition to the thunderstorm threat, significant rises on rivers
and creeks are expected across a large portion of the area. Please
see the latest River Flood Warnings and statements for additional
details. Additionally, depending on how much rain falls tonight,
residual flash and areal flooding is likely to cause some
significant problems through much of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 7, 5:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             UDALL                   37.39N 97.12W
05/07/2019  M0.75 INCH       COWLEY             KS   EMERGENCY MNGR

            EAST SIDE OF TOWN. PARTIALLY COVERING THE GROUND.

&&

BDK
Local storm report, May 7, 5:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     UDALL                   37.39N 97.12W
05/07/2019  E70.00 MPH       COWLEY             KS   STORM CHASER

            ALSO DIME SIZE HAIL WAS REPORTED.

&&

BDK
Local storm report, May 7, 5:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLOOD            4 SE DERBY              37.51N 97.21W
05/07/2019                   SEDGWICK           KS   EMERGENCY MNGR

            WATER OVER THE ROAD AT 127TH EAST AND 95TH STREET SOUTH.

&&

BDK
Local storm report, May 7, 5:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SW BELLE PLAINE         37.39N 97.28W
05/07/2019                   SUMNER             KS   EMERGENCY MNGR

            POWER POLE KNOCKED DOWN. 70TH AVE AND SENECA.

&&

BDK
Local storm report, May 7, 5:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FLOOD            ROSE HILL               37.57N 97.13W
05/07/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER RESCUE UNDER WAY. CAR DROVE INTO A FLOODED ROADWAY.

&&

BDK
Local storm report, May 7, 5:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 SW AUGUSTA            37.65N 97.03W
05/07/2019  M0.75 INCH       BUTLER             KS   EMERGENCY MNGR

            DIME HAIL. ALSO WATER OVER SANTA FE ROAD.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:04 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline56 min
May 6, 7:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 6, 7:15 PM CDTSpecial Weather StatementICTChase30 min
May 6, 7:21 PM CDTSpecial Weather StatementICTRice39 min
May 6, 7:28 PM CDTSevere Thunderstorm WarningICTRice43 min
May 6, 7:30 PM CDTAreal Flood WarningICTChase15 hr
May 6, 7:39 PM CDTSpecial Weather StatementICTChase36 min
May 6, 7:44 PM CDTTornado WarningICTMcPherson, Marion34 min
May 6, 8:12 PM CDTSpecial Weather StatementICTChase33 min
May 6, 8:17 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion58 min
May 6, 8:25 PM CDTSevere Thunderstorm WarningICTReno, Rice21 min
May 6, 8:27 PM CDTSpecial Weather StatementICTWoodson33 min
May 6, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood42 min
May 6, 8:58 PM CDTSevere Thunderstorm WarningICTAllen62 min
May 6, 9:00 PM CDTSpecial Weather StatementICTNeosho45 min
May 6, 9:05 PM CDTRiver Flood WarningICTSaline59 hr
May 6, 9:13 PM CDTSevere Thunderstorm WarningICTChase, Marion62 min
May 6, 9:16 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson44 min
May 6, 9:20 PM CDTRiver Flood WarningICTMcPherson71 hr
May 6, 9:20 PM CDTRiver Flood WarningICTSaline4 days
May 6, 9:25 PM CDTSpecial Weather StatementICTGreenwood35 min
May 6, 9:33 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson57 min
May 6, 9:35 PM CDTAreal Flood WarningICTAllen, Greenwood, Wilson, Woodson12 hr
May 6, 9:54 PM CDTSevere Thunderstorm WarningICTButler, Chase66 min
May 6, 9:58 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson62 min
May 6, 10:13 PM CDTRiver Flood WarningICTAllen58 hr
May 6, 10:13 PM CDTRiver Flood WarningICTAllen, Neosho3 days
May 6, 10:13 PM CDTRiver Flood WarningICTNeosho4 days
May 6, 10:13 PM CDTRiver Flood WarningICTLabette, Neosho5 days
May 6, 10:13 PM CDTRiver Flood WarningICTCherokee, Labette6 days
May 6, 10:24 PM CDTAreal Flood WarningICTNeosho21 hr
May 6, 10:26 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson29 min
May 6, 10:35 PM CDTSevere Thunderstorm WarningICTButler, Greenwood55 min
May 6, 10:46 PM CDTSevere Thunderstorm WarningICTLabette, Neosho59 min
May 6, 10:48 PM CDTFlash Flood WarningICTNeosho, Wilson6 hr
May 6, 11:00 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson60 min
May 6, 11:20 PM CDTAreal Flood WarningICTButler9 hr
May 6, 11:23 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice67 min
May 6, 11:29 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood32 min
May 6, 11:42 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery51 min
May 6, 11:44 PM CDTAreal Flood WarningICTLabette34 hr
May 6, 11:53 PM CDTSevere Thunderstorm WarningICTKingman, Reno67 min
May 6, 11:56 PM CDTRiver Flood WarningICTWilson39 hr
May 7, 12:03 AM CDTSpecial Weather StatementICTGreenwood, Woodson57 min
May 7, 12:28 AM CDTSevere Thunderstorm WarningICTMcPherson, Rice62 min
May 7, 12:59 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick61 min
May 7, 1:12 AM CDTSpecial Weather StatementICTMarion33 min
May 7, 1:15 AM CDTAreal Flood WarningICTMcPherson, Marion8 hr
May 7, 1:56 AM CDTSpecial Weather StatementICTButler, Chase, Sedgwick34 min
May 7, 2:29 AM CDTSpecial Weather StatementICTButler, Chase46 min
May 7, 3:24 AM CDTSpecial Weather StatementICTGreenwood51 min
May 7, 4:21 AM CDTSpecial Weather StatementICTAllen, Elk, Wilson, Woodson39 min
May 7, 7:03 AM CDTAreal Flood WarningICTAllen, Greenwood, Wilson, Woodson27 hr
May 7, 7:33 AM CDTSpecial Weather StatementICTHarper27 min
May 7, 8:02 AM CDTRiver Flood WarningICTMontgomery, Wilson31 hr
May 7, 8:02 AM CDTRiver Flood WarningICTMontgomery31 hr
May 7, 8:29 AM CDTAreal Flood WarningICTMarion24 hr
May 7, 9:08 AM CDTRiver Flood WarningICTReno, Rice4 days
May 7, 9:10 AM CDTRiver Flood WarningICTSumner71 hr
May 7, 9:33 AM CDTRiver Flood WarningICTSedgwick, Sumner71 hr
May 7, 1:40 PM CDTAreal Flood WarningICTKingman, Reno7 hr
May 7, 2:09 PM CDTSpecial Weather StatementICTKingman36 min
May 7, 2:49 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 7, 2:53 PM CDTSpecial Weather StatementICTHarper37 min
May 7, 3:02 PM CDTSpecial Weather StatementICTSedgwick28 min
May 7, 3:16 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner59 min
May 7, 3:25 PM CDTAreal Flood WarningICTHarvey, Sedgwick19 hr
May 7, 3:30 PM CDTSpecial Weather StatementICTHarper30 min
May 7, 3:58 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner62 min
May 7, 4:05 PM CDTSpecial Weather StatementICTCowley25 min
May 7, 4:20 PM CDTAreal Flood WarningICTSumner18 hr
May 7, 4:20 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 7, 4:39 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick66 min
May 7, 5:05 PM CDTSevere Thunderstorm WarningICTCowley, Sumner55 min
May 7, 5:15 PM CDTAreal Flood WarningICTButler, Cowley17 hr
May 7, 5:36 PM CDTSevere Thunderstorm WarningICTButler54 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningICTCowley66 min
May 7, 6:34 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood56 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.